CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Back to Search Results |
| Model Number |
VPR-GW-FT14 |
| Medical Device Problem Code |
Material Separation (1562)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
07/11/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The reported guide wire was received for analysis.Also received was a non-csi support catheter.The guide wire spring tip was detached from the guide wire core wire at the proximal solder bond and was lodged within the non-csi support catheter.The spring tip coils were damaged and deformed with no fractures observed.The core shaft of the guide wire was damaged, deformed, and twisted.Adhered biological material was observed on the guide wire core shaft.Examination in the areas of the adhered tissue did not reveal any damage that would have contributed to the accumulation.The morphology and exact root cause of the accumulated tissue is unknown.Scanning electron microscopy of the fracture faces of the core wire revealed the presence of torsional stresses.This is consistent with the reported details of torque being applied to the wire in an effort to cross the lesion.It is hypothesized that the root cause of the spring tip fracture was user error by torquing the wire to the point of failure.This is also consistent with the twisted appearance of the guide wire section on the proximal side of the fracture.At the conclusion of device analysis, the reported event of the tip of the viperwire fractured was confirmed.The material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.The instructions for use of the orbital atherectomy system state, "handle the oad and guide wire carefully.A tight loop, kink, or bend in the guide wire may cause damage and system malfunction during use." csi id# (b)(4).
Event or Problem Description
During a peripheral procedure, the tip of the viperwire guide wire fractured and was caught on the support catheter.The target 100% stenosed, severely calcified lesion was located in the popliteal artery.The lesion was 60mm in length and located in a non-tortuous section of the artery that was 5.5mm in diameter.During the procedure, the microcather was not able to traverse to the lesion, and the viperwire was used to attempt to finish crossing.The viperwire was unable to cross the lesion, and may have been torqued when attempting to cross.When crossing was unsuccessful, the viperwire was pulled back into the microcatheter and the viperwire fractured.The fractured spring tip remained in the microcatheter and was removed from the patient.The procedure was completed with a second viperwire guide wire, and there were no patient complications reported.The patient was stable following the procedure.